Alabama, 2001

Tornadoes in Alabama, November 24, 2001

November 24, 2001 · NWS BMX · 4 events in 4 counties and zones

8 miles southwest of Kennedy. The tornado traveled across southeastern Lamar County damaging or destroying a number of structures south and east of Kennedy.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
2
Injuries
1
Property damage
$1.4 million
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BMX wrote it up.

What was the longest tornado of the day began at 10:55 am about a two tenths of a mile inside Pickens County or about 5.8 miles southwest of Kennedy. The tornado traveled across southeastern Lamar County damaging or destroying a number of structures south and east of Kennedy. The tornado traveled on a northeast track moving into Fayette County at 11:07 am. Traveling northeast it went across western and northern sections of the city of Fayette doing serious damage to a number of structures. From the city of Fayette the tornado traveled across mostly rural areas damaging occasional structures and downing numerous trees and power lines. The tornado while still strong was weaker than it had been in southern Lamar County. The tornado crossed into Walker County at 11:41 am a little south-southwest of Carbon Hill before ending. Total path length has been estimated at 38.9 miles with a Fujita-scale rating of F3. The tornado began with F0 damage in Pickens County but strengthened to F3 intensity in southern Lamar County. It weakened some as it moved across Fayette County where the Fujita rating was an F2. Damage in Walker County was rated an F1 as the tornado dissipated. The path was 300 yards wide in Lamar County but estimated to have decreased to about 90 yards wide across much of Fayette County.Two people, a mother and her daughter, were killed in a double-wide mobile home in Lamar County just southwest of Kennedy and one person was injured. No deaths or injuries were reported in Pickens, Fayette or Walker counties.Beginning: 33 31.528/88 03.156 Ending: 33 52.606/87 31.676

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before the first event at Nov 24, 3:17 AM CST, 7 hours 38 minutes earlier.

Area forecast discussion, Nov 24, 3:17 AM CST, 7 hours 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM, AL
317 AM CST SAT NOV 24 2001

ACTIVE WEATHER DAY IN STORE...AND USERS SENSITIVE TO SEVERE WEATHER
SHOULD CHECK STAFFING NEEDS.  SEVERE STORMS NOW ACROSS THE MS
RIVER...AND WILL GET INTO ALABAMA LATER THIS MORNING AND THIS
AFTERNOON.  SPC CURRENTLY HAS US IN SLIGHT RISK AREA...WITH CAVEAT
THAT IF INSTABILITY INCREASES DUE TO GREATER THAN EXPECTED SOLAR
HEATING...THEN RISK MAY BE UPGRADED.  AT ANY RATE...WILL CONTINUE
WITH ENHANCED SEVERE WEATHER WORDING IN ZONES...AND MOST LIKELY BE
MORE SPECIFIC WITH DAMAING WIND/TORNADO WORDING.

STORMS EXPECTED TO TAPER OFF FROM THE EAST TONIGHT...ALTHOUGH FRONT
SEEMS TO STALL AND SOME MODELS KEEP MOISTURE AXIS ALONG EASTERN AND
SOUTHERN ZONES THROUGH SUNDAY.

HARD TO LOCK ON EXACTLY WHAT HAPPENS DAYS 3-7...BUT IT IS APPARENT
WE HAVE GONE FROM A TOTALLY TRANQUIL TO A VERY ACTIVE WEATHER
PATTERN ALMOST OVERNIGHT.

HSV 071/052/066/045 +811
BHM 072/055/069/048 +911
MGM 076/058/072/050 8832

.BHM...NONE.

In the hours before

Special weather statement, Nov 24, 7:00 AM CST, 3 hours 55 minutes before
ALZ001>050-241700-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
700 AM CST SAT NOV 24 2001

HAZARDOUS WEATHER OUTLOOK FOR NORTH AND CENTRAL ALABAMA.

A STRONG STORM SYSTEM LOCATED FROM LINCOLN NEBRASKA...TO LITTLE ROCK
ARKANSAS...TO EASTERN TEXAS...WILL PROGRESS EASTWARD TODAY.  OUT
AHEAD OF THIS STORM SYSTEM...A STRONG SQUALL LINE HAS DEVELOPED OVER
THE LOWER MISSISSIPPI VALLEY.  THE SQUALL LINE WILL MOVE INTO
NORTHWESTERN ALABAMA BY 8 AM...AND REACH INTERSTATE 65 AROUND NOON.
THE SYSTEM WILL THEN MOVE EAST OF INTERSTATE 65 THROUGH THE AFTERNOON
AND EVENING HOURS.

THE STORM PREDICTION CENTER HAS PLACED ALL OF NORTH AND CENTRAL
ALABAMA IN A SLIGHT RISK CATEGORY FOR TODAY.  THIS RISK MAY NEED
TO BE UPDATED AS THE DAY PROGRESSES.  FIVE COUNTIES ACROSS WESTERN
ALABAMA...FROM LAUDERDALE COUNTY SOUTHWARD TO LAMAR COUNTY...ARE
UNDER A TORNADO WATCH VALID UNTIL 11 AM.  AS THE SQUALL MOVES CLOSER
TO WESTERN ALABAMA THE WATCH AREA WILL MOST LIKELY BE EXTENDED.

THE MAIN SEVERE WEATHER THREAT TODAY WILL BE DAMAGING WINDS IN
EXCESS OF 40 MILES PER HOUR...LARGE HAIL...AND ISOLATED TORNADOS.
ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL
WILL LIKELY BE REQUIRED TODAY AND TONIGHT.  STAY TUNED FOR LATER
STATEMENTS ON THIS DEVELOPING WEATHER SYSTEM.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 tornado. Local standard time, as filed.

Tornado, Pickens

When
November 24, 10:55 AM CST to 10:56 AM CST
Where
Pickens County, 5 mi NW of Palmetto
Rating
F3
Path length
0.2 mi
Path width
300 yd
Property damage
$2,000
Reported by
NWS STORM SURVEY
Coordinates
33.533, -88.050

Tornado, Lamar

When
November 24, 10:56 AM CST to 11:07 AM CST
Where
Lamar County, 6 mi SW of Kennedy
Rating
F3
Path length
8.5 mi
Path width
300 yd
Deaths
2 direct, 0 indirect
Injuries
1 direct, 0 indirect
Property damage
$600,000
Reported by
NWS STORM SURVEY
Coordinates
33.517, -88.050

Tornado, Fayette

When
November 24, 11:07 AM CST to 11:41 AM CST
Where
Fayette County, 2 mi SSW of Belk
Rating
F3
Path length
29.1 mi
Path width
300 yd
Property damage
$800,000
Reported by
NWS STORM SURVEY
Coordinates
33.617, -87.950

Tornado, Walker

When
November 24, 11:41 AM CST to 11:44 AM CST
Where
Walker County, 2 mi SW of Carbon Hill
Rating
F3
Path length
1.1 mi
Path width
300 yd
Property damage
$25,000
Reported by
NWS STORM SURVEY
Coordinates
33.867, -87.550

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Tornado, Lamar2001-11-2442FemaleMobile/Trailer HomeDirect
Tornado, Lamar2001-11-2463FemaleMobile/Trailer HomeDirect

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2001Every state in 2001This day in weather historyThe tornado archive for Alabama, 2001Warnings in Alabama, November 2001

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5272277, 5272278, 5272279, 5272280.